Recognition And Treatment Of Pseudohit

Many patients with pseudo-HIT can be distinguished from HIT because of the early onset of thrombocytopenia (Table 1). Unless the patient received heparin within the past 30, and at most 100, days, the early platelet count fall is the strong evidence against HIT (Warkentin and Kelton, 2001; Lubenow et al., 2002) (see Chapter 2).

However, for patients with adenocarcinoma-associated DIC, or postoperative pulmonary embolism, in whom the platelet count fall can occur after 5 days of heparin treatment, the diagnosis initially could be uncertain. As alternative anticoagulants (danaparoid, lepirudin, or argatroban) are available in most countries, treatment with one of these agents before obtaining results of HIT antibody testing may be appropriate. For patients with adenocarcinoma without HIT antibodies, management is more successful with LMWH or UFH than with warfarin (Prandoni, 1997; Lee et al., 2003).

0 4 8 12 16 20 24 28 32 36 Days after starting heparin

FIGURE 7 Pseudo-HIT complicated by HIT: A 78-yr-old man, with right proximal lower-limb DVT and thrombocytopenia, developed progressive platelet count increase during therapeutic-dose UFH treatment. Recurrent thrombocytopenia developed after UFH was stopped and when the patient was anticoagulated with warfarin. A liver biopsy on day 9 showed metastatic adenocarcinoma (primary lung neoplasm), and adenocarcinoma-associated DIC was diagnosed. However, a heparin challenge produced a further platelet count fall; HIT antibody testing was strongly positive (SRA: 88% serotonin release at 0.1 U/mL heparin; <15% release at 0 and 100U/mL heparin). Subsequently, the patient developed new left-sided DVT, as well as venous gangrene of the left foot during treatment with warfarin and ancrod (peak INR = 3.8). Although the clinical course was initially identical with pseudo-HIT (rising platelet count on heparin therapy; abrupt platelet count fall after heparin administration was stopped), the subsequent heparin-induced fall in the platelet count, and strong positive HIT test results, indicate the patient also had HIT. Abbreviations: DIC, disseminated intravascular coagulation; DVT, deep venous thrombosis; HIT, heparin-induced thrombocytopenia; INR, international normalized ratio; SRA, serotonin-release assay; UFH, unfrac-tionated heparin .

0 4 8 12 16 20 24 28 32 36 Days after starting heparin

FIGURE 7 Pseudo-HIT complicated by HIT: A 78-yr-old man, with right proximal lower-limb DVT and thrombocytopenia, developed progressive platelet count increase during therapeutic-dose UFH treatment. Recurrent thrombocytopenia developed after UFH was stopped and when the patient was anticoagulated with warfarin. A liver biopsy on day 9 showed metastatic adenocarcinoma (primary lung neoplasm), and adenocarcinoma-associated DIC was diagnosed. However, a heparin challenge produced a further platelet count fall; HIT antibody testing was strongly positive (SRA: 88% serotonin release at 0.1 U/mL heparin; <15% release at 0 and 100U/mL heparin). Subsequently, the patient developed new left-sided DVT, as well as venous gangrene of the left foot during treatment with warfarin and ancrod (peak INR = 3.8). Although the clinical course was initially identical with pseudo-HIT (rising platelet count on heparin therapy; abrupt platelet count fall after heparin administration was stopped), the subsequent heparin-induced fall in the platelet count, and strong positive HIT test results, indicate the patient also had HIT. Abbreviations: DIC, disseminated intravascular coagulation; DVT, deep venous thrombosis; HIT, heparin-induced thrombocytopenia; INR, international normalized ratio; SRA, serotonin-release assay; UFH, unfrac-tionated heparin .

A. Pseudo-HIT Complicated by HIT

HIT is a relatively common complication of heparin therapy. It may be even more common in patients who have baseline platelet activation and PF4 release, as occurs in adenocarcinoma-associated DIC or DKA. Therefore, a patient with early thrombocytopenia attributable to a pseudo-HIT disorder may subsequently develop clinically significant HIT antibodies (Greinacher, 1995) (Fig. 5). Another example is that of a patient with lung cancer and DVT who developed a platelet count rise during intravenous heparin therapy, followed by recurrent thrombocytopenia and, ultimately, venous limb gangrene during anticoagulation with warfarin and ancrod (Fig. 7). In this situation, one might have expected platelet count recovery during a second course of heparin. However, an intravenous heparin challenge resulted in worsening of thrombocytopenia, and the patient had a strong positive assay for HIT antibodies, indicating the concurrence of cancer-associated DIC and HIT.

Opatrny and Warner (2004) observed 11 patients with cancer who also developed evidence for HIT, three of whom required amputations for venous limb gangrene (one case attributable to warfarin treatment). The authors suggested that the risk of thrombotic sequelae—particularly limb ischemia—is especially high when HIT complicates anticoagulation for cancer. The wider availability of assays to detect HIT antibodies should help clinicians better elucidate when HIT plays a pathogenic role in explaining such unusual thrombotic events.

10 Ways To Fight Off Cancer

10 Ways To Fight Off Cancer

Learning About 10 Ways Fight Off Cancer Can Have Amazing Benefits For Your Life The Best Tips On How To Keep This Killer At Bay Discovering that you or a loved one has cancer can be utterly terrifying. All the same, once you comprehend the causes of cancer and learn how to reverse those causes, you or your loved one may have more than a fighting chance of beating out cancer.

Get My Free Ebook


Post a comment